Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 76, NWS Albuquerque, NM

July 29, 2000Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 29, 2000, 2:58 PM MDT for Torrance County, New Mexico. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 2000, 2:58 PM MDT (20:58 UTC)
Expired
Jul 29, 2000, 3:45 PM MDT
In force
47 min
Issued by
NWS Albuquerque, NM
Area
Whole counties

County Torrance County, NM

The radar

The Albuquerque radar (KABX), 105 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:15 PM MDTHail 1.5Moriarty, NM
Jul 29, 3:20 PM MDTThunderstorm Wind 51 EMoriarty, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2000-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2000-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
2131 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 292058
SVRABQ
NMC057-292145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT SAT JUL 29 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TORRANCE COUNTY IN CENTRAL NEW MEXICO

* UNTIL 345 PM MDT

* AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF MORIARTY...MOVING       
  SOUTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT AREAS ALONG INTERSTATE 40 NEAR 
  MORIARTY AND OVER RURAL NORTHWESTERN TORRANCE COUNTY. 

PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL AND 
FREQUENT CLOUD TO GROUND LIGHTNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 11:35 AM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 29, 11:35 AM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1135 AM MDT SAT JUL 29 2000

UPDATED MORNING ZONES TO EMPHASIZE SLIGHT CHANCE SEVERE FOR AFTERNOON
STORMS WHICH SHOULD MOVE SOUTH-SOUTHWEST TOWARDS THE CONTINENTAL
DIVIDE. DEPENDING ON HOW HOT IT GETS BY THEN...LOWER LEVELS COULD
HAVE ENOUGH OF A DEWPOINT DEPRESSION SUCH THAT THE STRONGER STORMS
MOVING OFF THE MOUNTAINS COULD PRODUCE STRONG WIND GUSTS AND A BRIEF
BURST OF LARGE HAIL. SIMILAR PATTERNS HAVE PRODUCED SUCH RESULTS IN
THE PAST. ALSO...DOWNPLAYED PRECIP FOUR CORNERS TIL THIS EVENING AS
STEERING FLOW WILL HAVE A TOUGH TIME GETTING ANYTHING IN THERE. WENT
PROBABILISTIC INSTEAD OF AREAL COVERAGE MOST OF EASFTERN PLAINS AS
COOLER AIR AT SURFACE AND NO UPSTREAM TSTM GENESIS AREA. 42

.ABQ...NONE.

CSM

In the hours before

Special weather statement, Jul 29, 11:00 AM MDT, 3 hours 58 minutes before
NMZ001>021-026-291800-

NORTH AND CENTRAL NEW MEXICO HAZARDOUS WEATHER OUTLOOK..UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 AM MDT SAT JUL 29 2000

SEVERE THUNDERSTORM THREAT...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS WEST-CENTRAL...SOUTHWEST AND CENTRAL NEW MEXICO
THIS AFTERNOON AND EVENING.

BURNED AREA RAIN OUTLOOK...POTENTIAL FOR FLASH FLOOD PRODUCING RAIN
IN THE AREA...TODAY AND TONIGHT...
...LINCOLN COUNTY...MODERATE
...LOS ALAMOS COUNTY...MODERATE
...SAN MIGUEL COUNTY...MODERATE

NOTE...IN BURNED AREAS...EVEN SMALL AMOUNTS OF RAIN IN A SHORT TIME
PERIOD COULD CAUSE MAJOR PROBLEMS.

SYNOPSIS...A LARGE AREA OF HIGH PRESSURE CONTINUES ACROSS THE
SOUTHWEST U.S. AND WILL DRIFT SLOWLY NORTHWEST THROUGH THE WEEKEND. A
COMBINATION OF WEAK DISTURBANCES ROTATING AROUND THE HIGH AND SOME
DRIER AIR MOVING IN FROM THE NORTHEAST AT MID LEVELS WILL CREATE THE
THREAT FOR ISOLATED SEVERE THUNDERSTORMS ACROSS PARTS OF THE
SOUTHWEST QUARTER OF THE STATE. THE MAIN THREAT WILL BE WIND GUSTS TO
NEAR 60 MPH AND A PERIOD OF LARGE HAIL AS STORMS OVER THE CENTRAL
MOUNTAIN CHAIN MOVE SOUTHWEST INTO WARMER AND DRIER AIR BETWEEN THE
CENTRAL MOUNTAINS AND CONTINENTAL DIVIDE. THUNDERSTORMS COULD
CONTINUE WELL INTO TONIGHT ACROSS THE AREA...LEADING TO LOCALLY HEAVY
RAINFALL OVERNIGHT IN THE VICINITY OF THE NORTHERN GILA REGION.

SPOTTER ACTIVATION...MAY BE REQUIRED THIS AFTERNOON FROM AROUND 300 PM
THROUGH 900 PM IN AN AREA MAINLY SOUTHWEST OF A LINE FROM SOCORRO TO
GRANTS TO GALLUP.

COUNTIES WHERE SKYWARN SPOTTERS MAY BE REQUIRED...
...EASTERN NEW MEXICO...
NONE

...CENTRAL NEW MEXICO...
SOCORRO

...WESTERN AND NORTHERN NEW MEXICO...
MC KINLEY	CIBOLA		CATRON

THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL
WEATHER HAZARDS. IT IS NOT INTENDED TO REPLACE SPECIFIC STATEMENTS
OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE THUNDESRSTORMS.

THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO.
FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF.
FOR SOUTH CENTRAL/SOUTHWEST NEW MEXICO USE PRODUCT WWUS35 KEPZ.

CSM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:10 PM MDTSevere Thunderstorm WarningABQBernalillo, Valencia35 min
Jul 29, 4:39 PM MDTSevere Thunderstorm WarningABQSocorro, Valencia36 min
Jul 29, 5:20 PM MDTSevere Thunderstorm WarningABQSocorro40 min
Jul 29, 5:43 PM MDTSevere Thunderstorm WarningABQCibola32 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.